Alert archive / Alaska / Blizzard Warnings in 2009
Blizzard Warning 55, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 16, 2009, 5:43 AM AKST. It took effect at Dec 16, 2009, 4:00 PM AKST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2009, 5:43 AM AKST (14:43 UTC)
- In effect from
- Dec 16, 2009, 4:00 PM AKST
- Expired
- Dec 17, 2009, 10:32 PM AKST
- In force
- 31 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 161443 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 543 AM AKST WED DEC 16 2009 AKZ121-170345- /X.NEW.PAFC.BZ.W.0055.091217T0100Z-091217T1500Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 543 AM AKST WED DEC 16 2009 ...BLIZZARD WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM AKST THURSDAY ALONG KACHEMAK BAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM AKST THURSDAY. SNOW SHOWERS WILL DEVELOP ALONG KACHEMAK BAY THIS AFTERNOON AND BECOME STEADIER AND HEAVIER TONIGHT. MEANWHILE...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH LATE THIS AFTERNOON AND PERSIST THROUGH EARLY THURSDAY MORNING. THE SNOW THAT FALLS WILL BE VERY LIGHT AND FLUFFY...MAKING IT VERY EASY TO BLOW AROUND. THEREFORE...VISIBILITIES ARE EXPECTED TO DROP TO ONE QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ131-170100- /X.CON.PAFC.BZ.W.0054.000000T0000Z-091217T0100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 543 AM AKST WED DEC 16 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON FOR THOMPSON PASS... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. THROUGH THOMPSON PASS...EAST WINDS 25 TO 40 MPH COUPLED WITH STEADY SNOWFALL WILL CONTINUE TO PRODUCE WHITEOUT CONDITIONS THROUGH THIS AFTERNOON. CONDITIONS WILL SLOWLY IMPROVE BEGINNING LATE THIS AFTERNOON AS WINDS DIMINISH. SNOWFALL HAS LIGHTENED UP ACROSS THE VALDEZ AREA AND THE WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN CANCELLED. HOWEVER...STEADY SNOW WILL CONTINUE TODAY AND TONIGHT WITH AT LEAST ANOTHER FOOT OF SNOW ACCUMULATION BEFORE THIS EVENT IS OVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ101-170100- /X.CON.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 543 AM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. SNOW WILL CONTINUE ACROSS THE ANCHORAGE AREA THROUGH THIS AFTERNOON. THE HEAVIEST SNOW IN ANCHORAGE WILL OCCUR ALONG THE EAST SIDE OF TOWN AND THE HILLSIDE WHERE UP TO 7 INCHES OF ADDITIONAL ACCUMULATION IS EXPECTED. LIGHTER SNOW IS EXPECTED ON THE WEST SIDE OF TOWN WITH UP TO 3 INCHES OF ACCUMULATION. HEAVIER SNOW WILL FALL FROM EAGLE RIVER TO EKLUTNA WITH 5 TO 10 INCHES ACCUMULATION THROUGH THIS AFTERNOON. SNOW WILL TAPER TO SHOWERS THIS EVENING...WITH ADDITIONAL LIGHTER ACCUMULATION EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ AKZ111-170100- /X.CON.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ MATANUSKA VALLEY- INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON 543 AM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. STEADY SNOW WILL CONTINUE ACROSS THE MATANUSKA VALLEY THROUGH TODAY. THE SNOW MAY BE HEAVY AT TIMES. AN ADDITIONAL 8 TO 12 INCHES IS EXPECTED THROUGH THIS AFTERNOON. SNOW WILL THEN TAPER TO SNOW SHOWERS WITH ADDITIONAL LIGHTER ACCUMULATION EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ AKZ145-170100- /X.CON.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 543 AM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON TOWARD THE PARK... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. NORTH WINDS 15 TO 30 MPH TOWARD THE PARK COMBINED WITH LIGHT SNOWFALL WILL CONTINUE TO PRODUCE BLOWING SNOW THROUGH THIS AFTERNOON...WITH VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. IN ADDITION... BITTERLY COLD AIR OVER THE AREA WILL RESULT IN WIND CHILLS TO 40 BELOW TOWARD THE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. A WINTER WEATHER ADVISORY FOR WIND CHILLS MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. && $$
9 follow-up statements
000 WWAK41 PAFC 170042 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 342 PM AKST WED DEC 16 2009 AKZ101-170145- /X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 342 PM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ111-170145- /X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ MATANUSKA VALLEY- INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON 342 PM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ145-170145- /X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 342 PM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ131-170500- /X.EXT.PAFC.BZ.W.0054.000000T0000Z-091217T0500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 342 PM AKST WED DEC 16 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 PM AKST THIS EVENING FOR THOMPSON PASS... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 PM AKST THIS EVENING FOR THOMPSON PASS. THROUGH THOMPSON PASS...SOUTH WINDS OF 25 TO 40 MPH COUPLED WITH SNOWFALL WILL CONTINUE TO PRODUCE WHITEOUT CONDITIONS EARLY THIS EVENING. CONDITIONS WILL SLOWLY IMPROVE LATER IN THE EVENING AS WINDS DIMINISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ121-171500- /X.CON.PAFC.BZ.W.0055.091217T0100Z-091217T1500Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 342 PM AKST WED DEC 16 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY. SNOW WILL DEVELOP ALONG KACHEMAK BAY THIS EVENING AND COMBINE WITH SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH EARLY THURSDAY MORNING. VISIBILITIES ARE EXPECTED TO DROP TO ONE QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 170100 CCA WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 342 PM AKST WED DEC 16 2009 CORRECTED HEADLINE FOR ZONE 121 AKZ101-170145- /X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 342 PM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ111-170145- /X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ MATANUSKA VALLEY- INCLUDING THE CITIES OF...PALMER...WASILLA...SUTTON...CHICKALOON 342 PM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ145-170145- /X.EXP.PAFC.WW.Y.0027.000000T0000Z-091217T0100Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 342 PM AKST WED DEC 16 2009 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ131-170500- /X.EXT.PAFC.BZ.W.0054.000000T0000Z-091217T0500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 342 PM AKST WED DEC 16 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 PM AKST THIS EVENING FOR THOMPSON PASS... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 PM AKST THIS EVENING FOR THOMPSON PASS. THROUGH THOMPSON PASS...SOUTH WINDS OF 25 TO 40 MPH COUPLED WITH SNOWFALL WILL CONTINUE TO PRODUCE WHITEOUT CONDITIONS EARLY THIS EVENING. CONDITIONS WILL SLOWLY IMPROVE LATER IN THE EVENING AS WINDS DIMINISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ121-171500- /X.CON.PAFC.BZ.W.0055.091217T0100Z-091217T1500Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 342 PM AKST WED DEC 16 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY FOR KACHEMAK BAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY FOR KACHEMAK BAY. SNOW WILL DEVELOP ALONG KACHEMAK BAY THIS EVENING AND COMBINE WITH SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH EARLY THURSDAY MORNING. VISIBILITIES ARE EXPECTED TO DROP TO ONE QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 170506 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 806 PM AKST WED DEC 16 2009 AKZ131-170615- /X.EXP.PAFC.BZ.W.0054.000000T0000Z-091217T0500Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 806 PM AKST WED DEC 16 2009 ...BLIZZARD WARNING HAS EXPIRED FOR THOMPSON PASS... THE BLIZZARD WARNING IS NO LONGER IN EFFECT FOR THOMPSON PASS. SNOW SHOWERS AND LOCALIZED GUSTY WINDS WILL CONTINUE OVERNIGHT RESULTING IN ISOLATED AREAS OF REDUCED VISIBILITY DUE TO FALLING AND BLOWING SNOW. $$ AKZ121-171500- /X.CON.PAFC.BZ.W.0055.000000T0000Z-091217T1500Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 806 PM AKST WED DEC 16 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY FOR KACHEMAK BAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY. SNOW WILL DEVELOP ALONG KACHEMAK BAY THIS EVENING AND COMBINE WITH SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH EARLY THURSDAY MORNING. VISIBILITIES ARE EXPECTED TO DROP TO ONE QUARTER MILE OR LESS AT TIMES. THE SNOW SHOWERS AND WIND ARE BOTH EXPECTED TO BEGIN TO DIMINISH THURSDAY MORNING...BUT OCCASIONAL LOW VISIBILITIES IN SNOW SHOWERS WILL CONTINUE DURING THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 171213 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 313 AM AKST THU DEC 17 2009 AKZ121-172100- /X.EXT.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 313 AM AKST THU DEC 17 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL NOON AKST TODAY FOR KACHEMAK BAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL NOON AKST TODAY. SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF 25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH BY MID-DAY...AND THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 171728 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 828 AM AKST THU DEC 17 2009 AKZ131-172100- /X.EXA.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 828 AM AKST THU DEC 17 2009 ...BLIZZARD WARNING IN EFFECT UNTIL NOON AKST TODAY FOR THOMPSON PASS... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL NOON AKST TODAY. LOW PRESSURE IN NORTHERN PRINCE WILLIAM SOUND IS BRINGING HEAVY SNOW AND STRONG WINDS TO THOMPSON PASS. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES THIS MORNING IN BLOWING AND DRIFTING SNOW. WINDS SHOULD DIMINISH AND CONDITIONS SLOWLY IMPROVE EARLY THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ121-172100- /X.CON.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 828 AM AKST THU DEC 17 2009 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST TODAY FOR KACHEMAK BAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST TODAY. SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF 25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH BY MID-DAY...AND THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 172049 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1149 AM AKST THU DEC 17 2009 AKZ131-172200- /X.CAN.PAFC.BZ.W.0055.000000T0000Z-091217T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1149 AM AKST THU DEC 17 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. $$ AKZ121-180100- /X.EXT.PAFC.BZ.W.0055.000000T0000Z-091218T0100Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 1149 AM AKST THU DEC 17 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF 25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH BY MID-DAY...AND THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$
000 WWAK41 PAFC 180059 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 359 PM AKST THU DEC 17 2009 AKZ121-181400- /X.EXT.PAFC.BZ.W.0055.000000T0000Z-091218T1700Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 359 PM AKST THU DEC 17 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 AM AKST FRIDAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 AM AKST FRIDAY. SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF 25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH FRIDAY MORNING...AND THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-181400- /X.NEW.PAFC.WW.Y.0028.091218T0059Z-091218T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 359 PM AKST THU DEC 17 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL NOON AKST FRIDAY. SNOW IN THE EASTERN COPPER RIVER BASIN WILL INCREASE IN INTENSITY AND SPREAD WESTWARD THIS EVENING. SNOW WILL CONTINUE THROUGH FRIDAY MORNING AND DIMINISH EARLY FRIDAY AFTERNOON. TOTAL SNOW ACCUMULATION OF 6 TO 11 INCHES IS EXPECTED...WITH HIGHEST AMOUNTS EAST OF THE RICHARDSON HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWAK41 PAFC 180107 CCA WSWAER URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 405 PM AKST THU DEC 17 2009 AKZ121-181430- /X.COR.PAFC.BZ.W.0055.000000T0000Z-091218T1700Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 405 PM AKST THU DEC 17 2009 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 8 AM AKST FRIDAY FOR KACHEMAK BAY... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 8 AM AKST FRIDAY. SOUTHWEST FLOW OVER THE SW KENAI PENINSULA CONTINUES TO ENHANCE THE SNOW SHOWER ACTIVITY AROUND KACHEMAK BAY. SOUTHWEST WINDS OF 25 TO 35 MPH IS HELPING BLOW AROUND THE FALLING SNOW...WITH VISIBILITY REDUCED TO ONE QUARTER MILE OR LESS AT TIMES AROUND KACHEMAK BAY. WINDS WILL BEGIN TO DIMINISH FRIDAY MORNING...AND THOUGH SNOW SHOWERS WILL CONTINUE...VISIBILITY IS EXPECTED TO IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. && $$ AKZ141-181430- /X.NEW.PAFC.WW.Y.0028.091218T0105Z-091218T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 405 PM AKST THU DEC 17 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON AKST FRIDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL NOON AKST FRIDAY. SNOW IN THE EASTERN COPPER RIVER BASIN WILL INCREASE IN INTENSITY AND SPREAD WESTWARD THIS EVENING. SNOW WILL CONTINUE THROUGH FRIDAY MORNING AND DIMINISH EARLY FRIDAY AFTERNOON. TOTAL SNOW ACCUMULATION OF 6 TO 11 INCHES IS EXPECTED...WITH HIGHEST AMOUNTS EAST OF THE RICHARDSON HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
000 WWAK41 PAFC 180732 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1032 PM AKST THU DEC 17 2009 AKZ121-180845- /X.CAN.PAFC.BZ.W.0055.000000T0000Z-091218T1700Z/ WESTERN KENAI PENINSULA- INCLUDING THE CITIES OF...KENAI...SOLDOTNA...HOMER... COOPER LANDING 1032 PM AKST THU DEC 17 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. PERIODS OF SNOW SHOWERS WILL CONTINUE ACROSS THE SOUTHWESTERN KENAI PENINSULA AND KACHEMAK BAY OVERNIGHT...HOWEVER WINDS ARE SUBSIDING AND VISIBILITY IS IMPROVING IN THE FALLING SNOW/BLOWING SNOW. THIS IMPROVING TREND WILL CONTINUE INTO FRIDAY. $$ AKZ141-182100- /X.CON.PAFC.WW.Y.0028.000000T0000Z-091218T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 1032 PM AKST THU DEC 17 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON AKST FRIDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON AKST FRIDAY. SNOW WILL CONTINUE THROUGH FRIDAY MORNING AND DIMINISH EARLY FRIDAY AFTERNOON OVER THE COPPER RIVER BASIN. TOTAL SNOW ACCUMULATION OF 6 TO 11 INCHES IS EXPECTED...WITH HIGHEST AMOUNTS EAST OF THE RICHARDSON HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 15, 3:00 PM AKST, 14 hours 43 minutes earlier.
Area forecast discussion, Dec 15, 3:00 PM AKST, 14 hours 43 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 300 PM AKST TUE DEC 15 2009 .MODEL DISCUSSION...MODELS ARE SETTLING DOWN AND SEEM TO HAVE A GOOD HANDLE ON THE OVERALL PATTERN. THE BIGGEST DIFFERENCE IN MODELS IS IN THE WAY THE GFS AND NAM ARE DEPICTING THE LOW AS IT MOVES FROM PRINCE WILLIAM SOUND AND TO THE NORTH ON WEDNESDAY. THE GFS IS BRINGING THE LOW INTO THE COPPER RIVER BASIN WEDNESDAY NIGHT AND HAS A RESIDUAL TROUGH EXTENDING OUT OF IT AND BACK OVER THE SOUND AND EASTERN KENAI PENINSULA. THE NAM TAKES THE SAME TRACK WITH THE MAIN LOW BUT THEN DEVELOPS A SECONDARY LOW IN THAT TROUGH BETWEEN KENAI AND HOMER WEDNESDAY NIGHT. THIS SECONDARY LOW IS LIKELY TO BE A KEY IN THE SNOW FORECASTS IN NOT ONLY THE COOK INLET REGION BUT OVER A LARGER PART OF SOUTH CENTRAL ALASKA. THE STRONG COLD ADVECTION WITH THIS SYSTEM MAKES THIS DEVELOPMENT SEEM FAIRLY LIKELY. .ANALYSIS AND UPPER LEVELS...THE MAINLAND PART OF THE STATE IS UNDER THE INFLUENCE OF A LONG WAVE TROUGH WITH AN UPPER LEVEL LOW CENTERED OVER THE BROOKS RANGE. THIS UPPER LOW WILL MOVE SLOWLY SOUTHWARD UNTIL IT IS OVER NORTHERN COOK INLET THURSDAY. A WEAK UPPER LEVEL RIDGE OVER THE CENTRAL BERING SEA WILL BREAK DOWN AS THE WEEK PROGRESSES. THE SURFACE PATTERN HAS A LOW IN THE SOUTHERN PART OF PRINCE WILLIAM SOUND AND ANOTHER LOW A FEW HUNDRED SOUTH OF IT IN THE GULF OF ALASKA. THE LOW IN THE GULF WILL MOVE NORTHWARD AND MERGE WITH THE OTHER LOW IN THE SOUND WEDNESDAY. .SHORT TERM FORECAST...THERE IS LOTS OF WEATHER...ESPECIALLY SNOW...EXPECTED EAST OF THE ALASKA RANGE TODAY THROUGH WEDNESDAY. THE UPPER LEVEL FLOW IS BRINGING MOISTURE STRAIGHT INTO PRINCE WILLIAM SOUND AND THERE SHOULD BE CONTINUOUS SNOW IN THE VALDEZ AND CORDOVA AREAS THROUGH WEDNESDAY NIGHT. THE THERMAL PACKING IN THE COOK INLET AREA IS CONDUCIVE FOR PERIODS OF SNOW TO PERSIST THROUGH WEDNESDAY AFTERNOON. WINDS WILL BRING BLOWING SNOW TO THOMPSON PASS WHERE A BLIZZARD WARNING WILL BE IN EFFECT INTO WEDNESDAY. WINDS WILL ALSO DROP WIND CHILLS THROUGH THE ALASKA RANGE PASSES AND BRING HEAVY FREEZING SPRAY INTO THE KODIAK AREA AND AROUND THE ALASKA PENINSULA AND SOUTHWEST ALASKA COAST. WEST OF THE ALASKA RANGE...WIND CHILLS BEING THE BIGGEST CONCERN WITH INCREASING WINDS AND COLD AIR ADVECTION TONIGHT THROUGH WEDNESDAY NIGHT. WIND CHILL ADVISORIES FOR 40 BELOW ZERO READINGS REMAIN IN EFFECT IN THE BRISTOL BAY AREA...THE KUSKOKWIM DELTA...AND PARTS OF THE LOWER KUSKOKWIM VALLEY. .LONG TERM FORECAST...THE COLD AIR OVER THE MAINLAND PART OF THE STATE WILL LINGER THROUGH MOST OF THE WEEK. AN INTENSE LOW IS EXPECTED TO DEVELOP SOUTHWEST OF THE ALEUTIANS AND MOVE INTO THE WESTERN AND CENTRAL ALEUTIANS THURSDAY NIGHT INTO FRIDAY. THIS LOW WILL BRING A BIT OF WARM AIR WITH IT AND BEGIN TO DISPLACE THE COLDER AIR OVER THE STATE AS THE LOW MOVES EASTWARD OVER THE WEEKEND. THERE IS THE POSSIBILITY OF RAIN MAKING IT INTO BRISTOL BAY AND THE GULF COAST BY LATE IN THE WEEKEND. THERE IS ALSO THE POSSIBILITY OF A CHINOOK IN SOUTH CENTRAL EARLY NEXT WEEK IF THIS FORECAST PATTERN PERSISTS...BUT IT IS STILL TOO EARLY TO BE CERTAIN. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZZARD 131. MARINE...GALE 132 138 150 STORM 130 HEAVY FREEZING SPRAY 130 132 138 140 141 150 160 165 179 180 185 FIRE WEATHER...NONE. DEC 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 4:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Dec 15, 4:00 PM AKST | Gale Warning | AFC | 4 days | |
| Dec 15, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 15, 4:08 PM AKST | Blizzard Warning | AFC | 28 hr | |
| Dec 15, 4:08 PM AKST | Winter Weather Advisory | AFC | 24 hr | |
| Dec 15, 6:06 PM AKST | Winter Storm Warning | AFC | 11 hr | |
| Dec 15, 8:15 PM AKST | Gale Warning | AFC | 44 hr | |
| Dec 15, 8:28 PM AKST | Gale Warning | AFC | 32 hr | |
| Dec 15, 10:20 PM AKST | Gale Warning | AFC | 30 hr | |
| Dec 15, 10:30 PM AKST | Gale Warning | AFC | 42 hr | |
| Dec 16, 1:26 AM AKST | Storm Warning | AFC | 15 hr | |
| Dec 16, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Dec 16, 4:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Dec 16, 4:00 AM AKST | Storm Warning | AFC | 3 days | |
| Dec 16, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 4 days | |
| Dec 16, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 36 hr | |
| Dec 16, 8:50 AM AKST | Small Craft Advisory | AFC | 28 hr |
Nearby
Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.